Drought, Corson
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Corson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
Severe to extreme drought conditions continued from June into July across most of the area. Extreme Drought/D3 expanded some across portions of central and into northeast South Dakota throughout the month.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe to extreme drought conditions continued from June into July across most of the area. Extreme Drought/D3 expanded some across portions of central and into northeast South Dakota throughout the month. Beneficial rainfall during the second week of the month brought improved drought conditions in the Glacial Lakes area of northeast South Dakota. For July, the driest places were from north of Pierre, northeastward through Aberdeen, and over to Marshall and Day counties. This area was generally 1 to 2 inches below normal. Above-average temperatures were observed across South Dakota during July, with several days in the 90s to the lower 100s. The Moreau River near Whitehorse and Bois De Sioux River near White Rock dropped to the 10th percentile with the warm and dry conditions. The drought conditions significantly impacted crops. Spring wheat closely resembled conditions during the 1988 drought. A shortage of pastureland and feed caused a growing concern for the lack of feed for the winter months. Many cattle producers were forced to sell off some of their cattle.
Stock ponds and creeks remained very low or completely dry. Drought conditions contributed to several grassland fires across central and northeast South Dakota throughout July as well. State parks in the Pierre area issued burn bans. Historically dry fuels were observed in central and north central South Dakota, with ERC/Energy Release Components above the 90th percentile (ERC-measure of the fuel moisture related to potential fire intensity).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 30, 11:16 PM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 1216 AM CDT Thu Jul 1 2021 .SHORT TERM...(This Evening through Thursday Night) Issued at 330 PM CDT Wed Jun 30 2021 Rather quiet short term shaping up, with the only real concerns being the hot temperatures and increasing fire danger. First off for tonight, expecting mostly clear skies and light winds, so leaned a bit towards the cooler end guidance with the dry air in place. For Thursday, winds across central SD begin to increase a bit, with RH dropping to between 20 and 25 percent. Fire danger will be elevated over central SD Thursday afternoon. A southerly breeze will be maintained Thursday night, so look for lows to stay above 60 degrees for most, if not all areas. .LONG TERM...(Friday through Wednesday) Issued at 330 PM CDT Wed Jun 30 2021 A sharp ridge will build over the Plains for the holiday weekend. This will lead to increasing temperatures with highs expected to touch or exceed the hundred mark Sat and Sun. A quick moving trough may depress the ridge late Saturday and bring a few thunderstorms to central SD. Sunday night will have better chances across the east for a few showers as a trailing front sets up. A number of shortwave troughs are then expected to move through the upper flow for the first half of next week bringing additional chances for on and off showers and thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1216 AM CDT Thu Jul 1 2021 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected to remain at all airports through tonight and Thursday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...TMT LONG TERM...Wise AVIATION...Connelly
Hazardous Weather Outlook National Weather Service Aberdeen SD 333 AM CDT Wed Jun 30 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 333 AM CDT Wed Jun 30 2021 /233 AM MDT Wed Jun 30 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot temperatures and low relative humidity will lead to increased grassland fire danger later this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
26 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971201, 971203, 971206, 971208, 971210, 971212, 971214, 971216, 971218, 971220, 971221, 971222, 971223, 971224, 971225, 971226, 971227, 971228, 971229, 971230, 971231, 971232, 971233, 971234, 971235, 971236.